Alert archive / Michigan / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 67, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Oct 5, 1997, 2:35 PM EDT for Cheboygan County, Michigan. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 5, 1997, 2:35 PM EDT (18:35 UTC)
- Expired
- Oct 5, 1997, 3:20 PM EDT
- In force
- 45 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
County Cheboygan County, MI
The radar
The NCL Michigan radar (KAPX), 65 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 5, 2:38 PM EDT | Thunderstorm Wind 52 | Cheboygan, MI | Numerous trees of various sizes were downed. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 6.6 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2060 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAPN 051835 RRA SVRAPN MIC031-MIZ538-051920- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 235 PM EDT SUN OCT 5 1997 * SEVERE THUNDERSTORM WARNING FOR NORTHERN CHEBOYGAN COUNTY - NORTHEASTERN LOWER MICHIGAN * UNTIL 320 PM EDT * SOME LOCATIONS AFFECTED CHEBOYGAN * AT 237 PM EDT RADAR INDICATED AN AREA OF SEVERE THUNDERSTORMS EXTENDING FROM MACKINAC ISLAND TO THE EMMET/CHEBOYGAN COUNTY BORDER NEAR THE US-31/I-75 INTERSECTION. MOVEMENT WAS TO THE EAST-SOUTHEAST AT 55 MPH. * THE STORMS WILL EXTEND FROM BOIS BLANC ISLAND TO CHEBOYGAN BY 250 PM EDT. DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. TAKE COVER IN A STURDY BUILDING AWAY FROM WINDOWS! HURLEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 5, 11:15 AM EDT, 3 hours 20 minutes earlier.
Area forecast discussion, Oct 5, 11:15 AM EDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1115 AM EDT SUN OCT 5 1997 LATEST SFC ANALYSIS SHOWS LOW PRES JUST N OF MN ARROWHEAD REGION...WITH WK WRM FNT ACRS WRN AND CEN UPR MI. KMQT/KGRB 88DS SHOW SHRA FIRING ALONG AND TO THE N OF SFC/H850 WRM FNTS...IN AN AREA WHERE GOOD MSTR FLUX CONVERGENCE IS NOTED FROM SFC-850 ALONG WITH SUFFICIENT MID LVL MSTR. ONLY THING REALLY LACKING IS GOOD DIVRGNCE ALOFT AS THIS REGION (AND EVENTUALLY ERN UPR/NRN LWR MI) IS UNDERNEATH THE UNFVRBL RIGHT FRONT/EXIT REGION OF UPR JET SPEED GRADIENT. BROAD SCALE UPR RIDGING ALSO WILL LIMIT AFFECTS OF SHORTWV AS IT MOVES THROUGH THE WRN GRT LAKES REGION...WITH MAIN AREA OF VORTICITY/HGHT CURVATURE ALOFT N OF THE REGION. VOID OF GOOD UPR DIVRGNCE/LWR CONVERGENCE COUPLING...XPC LIFT AND THUS MSTR TO BE RATHER DISORGANIZED...WITH THE MID LVL ISENTROPIC LIFT/MSTR PRECEEDING BEST LOW LVL POOLING ALONG/AHEAD OF SFC/850 TROUGH. AS A RESULT WILL CONTINUE WITH JUST LOW POPS FOR THE NRN COUNTIES THIS AFTN...WITH THE TIMING SHAPING UP TO BE LATE AFTN ACRS MOST AREAS (WHEN BEST MSTR FLUX CONVERGENCE/1000-850 MB THTE RIDGES ARE DUE TO ARRIVE...COINCIDING TO WHERE SHRA IS NOW). ELEVATED CONVECTION/ TSRA STILL A POSSIBILITY...THO ANALYSIS OF KAPX/KGRB SOUNDINGS SHOWS PLENTY OF CNVTV INHIBITION. TEMP FCST ATTM LOOKS REASONABLE. HURLEY
In the hours before
Special weather statement, Oct 5, 11:50 AM EDT, 2 hours 45 minutes before
MIZ008-015>036-041-042-052330- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1150 AM EDT SUN OCT 5 1997 ...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. WIDELY SCATTERED THUNDERSTORMS ARE ANTICIPATED ACROSS EASTERN UPPER AND NORTHERN MICHIGAN...MAINLY ALONG AND NORTH OF M-55. HOWEVER...THESE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE. AS A RESULT...SPOTTER ACTIVATION IS NOT ANTICIPATED. SHOWERS AND A FEW THUNDERSTORMS WILL DEVELOP AHEAD OF A NORTH-SOUTH ORIENTED COLD FRONT THIS AFTERNOON. THE ACTIVITY WILL FIRST DEVELOP ACROSS AREAS WEST OF I-75 BETWEEN NOON AND 2 PM. SCATTERED SHOWERS AND STORMS WILL MOVE EAST-NORTHEAST AT 45 MPH AND REACH AREAS ALONG AND EAST OF I-75 BETWEEN 3 AND 5 PM. THE ACTIVITY IS EXPECTED TO DISSIPATE FROM WEST TO EAST AS THE COLD FRONT CLEARS EASTERN UPPER AND NORTHEAST LOWER MICHIGAN THIS EVENING. ALTHOUGH NOT EXPECTED TO BECOME SEVERE...THUNDERSTORMS ACROSS THE REGION TODAY WILL BE ACCOMPANIED BY BRIEF HEAVY RAINFALL AND OCCASIONAL CLOUD TO GROUND LIGHTNING STRIKES...ALONG WITH POSSIBLY WIND GUSTS TO 40 MPH AND 1/4 INCH DIAMETER HAIL. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL CABLE OR RADIO STATION FOR THE LATEST WEATHER INFORMATION CONCERNING THE THREAT OF SEVERE WEATHER IN NORTHERN LOWER MICHIGAN OR EASTERN UPPER MICHIGAN. HURLEY
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 5, 1:13 PM EDT | Severe Thunderstorm Warning | APX | Mackinac | 47 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.